Michigan, 2019

Winter Storm in Michigan, January 28, 2019

January 28, 2019 · NWS GRR · 14 events in 14 counties and zones

A strong low pressure system reached Lower Michigan on January 28th. Blizzard conditions were common from North Dakota to southern Wisconsin, with snow falling heavily in Lower Michigan on the 28th.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A strong low pressure system reached Lower Michigan on January 28th. Blizzard conditions were common from North Dakota to southern Wisconsin, with snow falling heavily in Lower Michigan on the 28th. Snowfall totals were generally from 4 to 10 inches, with a stripe of higher amounts along and north of Highway 10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 27, 11:01 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 27, 11:01 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1101 PM EST Sun Jan 27 2019

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 316 PM EST Sun Jan 27 2019

- Moderate to heavy snow will develop late tonight and continue
  Monday. Total accumulations in the 8 to 12 inch range north
  of I-96 and 4 to 8 inch range south of I-96 are expected.

- Dangerously cold air will move over the state Tuesday and air
  temperatures will struggle to reach 0 Wednesday.

- Apparent temperatures (wind chills) will fall to -25 to -35
  Tuesday night through Wednesday night.

&&

.UPDATE...
Issued at 947 PM EST Sun Jan 27 2019

Based on radar...observations and latest model data we delayed the
onset of the heavier snow tonight and lower the overnight
accumulations with this update. We did bump up the amounts for
Monday so the overall storm total amounts did not change much. We
are still looking at an impactful storm rolling in later tonight
and more so on Monday. The combination of inch per hour
rates...wind and very low wind chills will all combine to lead to
the hazard. There is even some weakness in the stability showing
up in the guidance which will help support the higher snow rates.
Guidance is somewhat variable on the strength of the winds later
tonight and on Monday...but confident is rather high on gusts
topping 30 mph. I does look like the direction will be shifting
considerably since the storm tracks eastward right through the
CWA Monday into Tuesday.

&&

.DISCUSSION...(This evening through next Sunday)
Issued at 316 PM EST Sun Jan 27 2019

The forecast of heavy snow and brutally cold air is largely on
track. 12z models continue to show 8 to 12 inches of snow north of I-
96 and 4 to 8 inches south of I-96 Tuesday. One of the potential
problems with this forecast though is that the 3km NAM has been
slowing down the onset of snowfall an hour or two per model run and
now doesn't show snow developing until closer to 10z at the lake
shore. If that's actually the case, snow won't begin in Lansing
until 7am or so. We're still leaning on an earlier start time mainly
because the GEM, ECMWF, and GFS continue to show snow developing at
the lake shore by 08z or so. As such, we'll continue with our going
accumulation forecast and time line.

From a travel impact standpoint, the key to this is knowing that
even if the snow starts a little later, it's still going to get here
during the day and accumulate as noted above and travel will be
seriously degraded as the day progresses.

East wind gusting to 20-25 mph will result in blowing snow/drifting
too especially on north/south roads such as US-131 and US-27.
Visibilities will fall well below a mile at times.

Arctic air will begin to flow in behind the low Monday night and
highs Tuesday will only be in the teens. By Tuesday night, h8
temperatures fall to -34c over the southern cwa. Apparent
temperatures will plummet to -30 to -35 by Wednesday morning and
Thursday morning and highs Wednesday will be in the 0 to 5 below
range. Lows Tuesday night and Wednesday night will be in the -8 to -
15 range.

A warm up will then begin and temperatures will rise to the teens
Friday and 30s by Saturday and near 40 by Sunday. The next system
may actually produce some rain late in the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1100 PM EST Sun Jan 27 2019

A high impact winter storm will impact all TAF sites during the
forecast period. The main forecast elements relevant to the TAF
sites are as follows:

- Confidence is high that all TAF sites will experience visibility
  at or below 1/2SM from roughly sunrise through mid- morning due
  to moderate to heavy and blowing snow. Visibility may drop below
  1/4SM at times in heavier snow bands, but will defer to
  amendments to introduce such low visibilities when locations of
  bands become apparent. Snow intensity is expected to gradually
  decrease during the afternoon hours, first at AZO/BTL/JXN and
  then at MKG/LAN/GRR. However, blowing snow may remain an issue
  through the entire TAF period.

- Winds will start easterly at all TAF sites and gust upwards of
  25-30 kts. Winds will veer southeasterly and eventually
  southwesterly at AZO/BTL/JXN by early afternoon as a warm front
  lifts through Lower Michigan. At GRR/LAN, winds will also likely
  veer southerly to southwesterly toward 21Z/4PM, though it is
  possible that winds remain easterly through daylight hours.
  Winds will then turn northwesterly at all TAF sites after dark,
  all the while gusting in the 20-30 kts through the entire TAF
  period. Higher gusts are possible at MKG, especially after dark.

- Lake effect snow and blowing snow may impact MKG/AZO/BTL toward
  the very end of the TAF period. For now, we will carry 3SM
  visibility though lower values are likely to be introduced in
  later TAF packages.

&&

.HYDROLOGY...
Issued at 316 PM EST Sun Jan 27 2019

An ice jam has formed on the Muskegon River downriver from Bridgeton
in Newaygo County. Only minor flooding is occurring. Ice growth is
up on our rivers and most should be covered over by next weekend.
With the thickening ice, many streams and rivers will remain covered
through any future short-lived warmups. The threat of ice jams
continues into next week, primarily along any sections of river that
are still in the process of freezing up. Ice jams can cause rapid
changes in water levels, so anyone living or recreating near one of
our rivers should pay extra attention to conditions over the next
week.

&&

.CLIMATE...
Issued at 316 PM EST Sun Jan 27 2019

Here are the record low maximum and minimum temperatures for next
week starting Tuesday and ending Saturday.

Grand Rapids

1/29...7 in 1934, -16 in 1966
1/30...4 in 1899, -22 in 1951
1/31...4 in 1971, -20 in 1899
2/1....5 in 1971, -20 in 1899
2/2....2 in 1996, -11 in 1971

Lansing

1/29...6 in 1965, -28 in 1867
1/30...5 in 1899, -22 in 1867
1/31...5 in 1971, -14 in 1899
2/1....5 in 1966, -16 in 1918
2/2....4 in 1996, -37 in 1868

Muskegon

1/29...2 in 1899, -12 in 1966
1/30...6 in 1966,  -6 in 1994
1/31...3 in 1971, -11 in 1918
2/1....3 in 1971, -22 in 1918
2/2....0 in 1996, -10 in 1985

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 7 PM EST Monday for MIZ064>067-
071>074.

Winter Storm Warning until 7 PM EST Monday for MIZ037>040-
043>046-050>052-056>059.

&&

UPDATE...MJS
SYNOPSIS...04
DISCUSSION...04
AVIATION...Borchardt
HYDROLOGY...63
CLIMATE...04
Hazardous weather outlook, Jan 27, 3:30 PM EST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
330 PM EST Sun Jan 27 2019

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
280830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
330 PM EST Sun Jan 27 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Snow will develop along the lake shore by 3 am and spready east.
Several inches accumulation is expected by sunrise.

Apparent temperatures of 10 to 20 below zero are expected tonight
mainly across northern interior sections of Lower Michigan.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Multi-day delays, cancellations, or closures are likely this week
due to high-impact winter weather.

- A snowstorm will deliver 4-8" (8-12") south (north) of I-96 Monday
  with significant impacts to travel. Blowing snow and decreasing
  temperatures will make snow removal and recovery efforts
  difficult, especially north of I-96.

- A dangerous cold outbreak and additional lake effect snow
  showers will lead to dangerous to life threatening conditions
  Tuesday night through early Thursday morning. Apparent
  temperatures as low as 25 to 35 below zero are possible
  Tuesday night through Wednesday night. The lake effect snow
  will lead to low visibility, especially along the lake shore.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed; however, spotters are
encouraged to relay snowfall reports to the National Weather
Service office in Grand Rapids over the coming days.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Ottawa

When
January 28, 1:00 AM EST to 7:00 PM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Eight to eleven inches was reported.

Winter Storm, Kent

When
January 28, 1:00 AM EST to 7:00 PM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Seven to eleven inches was reported.

Winter Storm, Ionia

When
January 28, 1:00 AM EST to 7:00 PM EST
Where
Ionia forecast zone
Reported by
Trained Spotter
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

Seven to eleven inches was reported.

Winter Storm, Muskegon

When
January 28, 1:00 AM EST to 7:00 PM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Eight to eleven inches was reported.

Winter Storm, Montcalm

When
January 28, 1:00 AM EST to 7:00 PM EST
Where
Montcalm forecast zone
Reported by
Trained Spotter
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Eight to eleven inches was reported.

Winter Storm, Gratiot

When
January 28, 1:00 AM EST to 7:00 PM EST
Where
Gratiot forecast zone
Reported by
Trained Spotter
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

Seven to ten inches was reported.

Winter Storm, Oceana

When
January 28, 1:00 AM EST to 7:00 PM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Twelve to as much as sixteen inches was reported.

Winter Storm, Newaygo

When
January 28, 1:00 AM EST to 7:00 PM EST
Where
Newaygo forecast zone
Reported by
Trained Spotter
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Twelve to as much as sixteen inches was reported.

Winter Storm, Mecosta

When
January 28, 1:00 AM EST to 7:00 PM EST
Where
Mecosta forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Twelve to as much as sixteen inches was reported.

Winter Storm, Isabella

When
January 28, 1:00 AM EST to 7:00 PM EST
Where
Isabella forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Eight to eleven inches was reported.

Winter Storm, Mason

When
January 28, 1:00 AM EST to 7:00 PM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Twelve to sixteen inches was reported.

Winter Storm, Lake

When
January 28, 1:00 AM EST to 7:00 PM EST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Twelve to sixteen inches was reported.

Winter Storm, Osceola

When
January 28, 1:00 AM EST to 7:00 PM EST
Where
Osceola forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Twelve to sixteen inches was reported.

Winter Storm, Clare

When
January 28, 1:00 AM EST to 7:00 PM EST
Where
Clare forecast zone
Reported by
Trained Spotter
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Twelve to sixteen inches was reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800537, 800538, 800539, 800540, 800541, 800542, 800543, 800544, 800545, 800546, 800547, 800548, 800549, 800550.